Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 10, NWS New Orleans, LA

May 1, 2004Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 1, 2004, 8:17 PM CDT for Plaquemines Parish, Louisiana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 8:17 PM CDT (01:17 UTC)
Expired
May 1, 2004, 8:30 PM CDT
In force
13 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WFUS54 KLIX 020117
TORNEW
LAC075-020130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
817 PM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 830 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER PLAQUEMINES
  PARISH...OR ABOUT 6 MILES SOUTHEAST OF BELLE CHASSE...MOVING
  NORTHEAST AT 30 MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2977 9007 2969 8996 2981 8987 2990 8994

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 1, 3:07 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 1, 3:07 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED WATCHES
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
307 PM CDT SAT MAY 1 2004

.DISCUSSION...MODELS IN FAIR AGREEMENT WITH ETA SHOWING A BIT FASTER
MOVEMENT ON THE FRONT THAN THE AVN. THE AVN INITIALIZED BETTER AT 500MB
LEVEL THAN ETA. WILL GO WITH SLOWER MOVEMENT ON SYSTEM...ABOUT 2
HOURS.
NO SIGNIFICANT CONVECTION IN SOUTHEAST LA THIS MORNING. AIRMASS IS
WARMING AND DE-STABILIZING WITH LIS OF -6 TO -8. VAD WINDS AT 850
LEVEL HAVE INCREASED TO 35KT. SATELLITE AND RADAR SHOW SQUALL LINE
CONTINUING TO HOLD UP AS IT TRAVERSES EASTWARD. EXPECT CONVECTION
WILL INITIATE IN THE WESTERN PORTION OF OUR CWA BY 2 PM AND OVER
SOUTHEASTERN LA AFTER 4 PM. GULF INFLUX SHOULD INCREASE PRECIPITABLE
WATER FROM 1.30 AT 12Z TO ABOUT 1.8 INCHES BY 00Z TONIGHT. THIS WILL
BE SUFFICIENT FOR QPF VALUES OF 1 TO 2 INCHES THIS EVENING
OVER MOST OF THE CWA EXCEPT FOR SOUTH MS COUNTIES. THEY SHOULD
RECEIVE BEST CHANCE FOR HEAVY RAINFALL FROM 04 TO 12Z. THE FLOOD
WATCH WILL BE MAINTAINED THRU 9 PM TONIGHT AND MAY NEED EXTENDING LATER
IF THE CONVECTION MAINTAINS ITSELF.

SURFACE FRONT FINALLY MOVES OUT OF COASTAL WATERS SUNDAY NIGHT WITH
CLEARING A COOLER WEATHER FOR A COUPLE OF DAYS. NO RAIN EXPECTED
AFTER MONDAY THRU NEXT WEEK.
IN THE MARINE ZONES...SMALL CRAFT ADZY WINDS EXPECTED FOR SUNDAY
NIGHT AND MONDAY.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 59 72 47 76 / 80 20 00 00
BTR 60 72 48 77 / 80 20 00 00
MSY 64 74 56 77 / 80 50 00 00
GPT 64 74 50 75 / 70 70 10 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FFA LAZ034>040-046>050-056>070.
MS...FFA MSZ068>071-077-080.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVZY KPQL TO ATCHAFALAYA
RVR FOR SUNDAY.

&&
Hazardous weather outlook, May 1, 5:50 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
550 AM CDT SAT MAY 1 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-
ST JAMES-ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
550 AM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR MOST OF THE OUTLOOK AREA...

.DAY ONE...TODAY AND TONIGHT

.FLOODING...A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST-CENTRAL AND
SOUTHEAST LOUISIANA...AND COASTAL MISSISSIPPI INCLUDING PEARL RIVER
COUNTY. PARTS OF THE AREA...MAINLY SOUTH OF NEW ORLEANS...HAVE
ALREADY RECEIVED WELL OVER 5 INCHES OF RAINFALL WITH REMAINING AREAS
RECEIVING AROUND 1 TO 3 INCHES. ADDITIONAL RAINFALL AMOUNTS AROUND 2
TO 4 INCHES ARE POSSIBLE LATER TODAY IN THE WATCH AREA WITH LOCALLY
HIGHER AMOUNTS ALSO POSSIBLE.

.THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA THROUGH TONIGHT ALONG AND WELL AHEAD OF AN
APPROACHING COLD FRONT. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE
STORMS MAINLY ALONG THE FRONTS PATCH. HAIL...DAMAGING WIND GUSTS
AND WEAK SHORT-LIVED TORNADOES ARE POSSIBLE WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.MARINE HAZARDS...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO
DEVELOP ON SUNDAY AND CONTINUE INTO MONDAY AS THE COLD FRONT MOVES
EAST OF THE AREA AND OFFSHORE FLOW INCREASES. WINDS AND SEAS ARE
EXPECTED TO DIMINISH BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT...FIRST
RESPONSE AGENCIES AND STORM SPOTTERS ARE URGED TO REPORT ANY SEVERE
WEATHER OR FLOODING PROMPTLY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 1, 2:29 PM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
229 PM CDT SAT MAY 1 2004

LAZ035-036-MSZ068-069-012000-
AMITE-EAST FELICIANA-WEST FELICIANA-WILKINSON-
229 PM CDT SAT MAY 1 2004

...STRONG THUNDERSTORMS ARE DETECTED IN EXTREME SOUTHWEST
MISSISSIPPI AND ADJACENT EAST CENTRAL LOUISIANA...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO STRONG THUNDERSTORMS...ONE NEAR ST. FRANCISVILLE LOUISIANA...
AND THE SECOND LOCATED JUST SOUTHWEST OF CENTREVILLE MISSISSIPPI.
MOVEMENT OF THE THUNDERSTORMS WAS NORTHEAST AT 30 MPH. AREAS FROM
NEAR JACKSON AND NORWOOD LOUISIANA TO CENTREVILLE AND GLOSTER
MISSISSIPPI CAN EXPECT WIND GUSTS AS HIGH AS 45 MPH ALONG WITH PEA
TO MARBLE SIZE HAIL.

SEEK SAFE SHELTER UNTIL THESE STORMS PASS.

22
Local storm report, May 1, 4:16 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
416 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 SE MCCOMB             31.19N 90.41W
05/01/2004  0.75 INCH        PIKE               MS   LAW ENFORCEMENT

0346 PM     TSTM WND DMG     2 SE MCCOMB             31.22N 90.44W
05/01/2004                   PIKE               MS   LAW ENFORCEMENT

            BUILDINGS DAMAGED...ROOF OFF MOBILE HOME...AND TWO TREES
            DOWN.

&&

TD
Local storm report, May 1, 6:01 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
601 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     15 NNW TYLERTOWN        31.32N 90.24W
05/01/2004                   WALTHALL           MS   LAW ENFORCEMENT

            TREES DOWN AND POSSIBLE BUILDING DAMAGE ALONG HIGHWAY 583
            IN ENON.

&&

TD
Special weather statement, May 1, 7:19 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
719 PM CDT SAT MAY 1 2004

LAZ039-040-MSZ071-077-080>082-020035-
HANCOCK-HARRISON-JACKSON-PEARL RIVER-ST TAMMANY-WALTHALL-WASHINGTON-
719 PM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH ISSUED LATE THIS AFTERNOON FOR
   WASHINGTON AND SAINT TAMMANY PARISHES IN SOUTHEAST LOUISIANA
   AS WELL AS WALTHALL...PEARL RIVER...HANCOCK...HARRISON AND
   JACKSON COUNTIES OF SOUTH MISSISSIPPI HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF EXTREME SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI. THUNDERSTORMS WHICH MOVED THROUGH THE AREA LATE THIS
AFTERNOON AND EARLY EVENING HAVE MOVED OUT OF THE AREA. HOWEVER
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE STILL LIKELY
TONIGHT.
Local storm report, May 1, 7:34 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
734 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     WALKER                  30.48N 90.87W
05/01/2004                   LIVINGSTON         LA   BROADCAST MEDIA

            TREES AND POWER LINES DOWN ON NORTH SIDE OF WALKER.

0300 PM     TSTM WND DMG     10 NE SLAUGHTER         30.82N 91.02W
05/01/2004                   EAST FELICIANA     LA   BROADCAST MEDIA

            TREES DOWN ON HIGHWAY 957 EAST OF ETHEL.

0300 PM     TSTM WND DMG     CLINTON                 30.86N 91.01W
05/01/2004                   EAST FELICIANA     LA   BROADCAST MEDIA

            TREES DOWN ACROSS FROM CHARLET FUNERAL HOME IN CLINTON.

0300 PM     TSTM WND DMG     4 S NORWOOD             30.91N 91.11W
05/01/2004                   EAST FELICIANA     LA   BROADCAST MEDIA

            TREES AND POWER LINES DOWN IN WILSON.

&&

JV
Local storm report, May 1, 7:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
749 PM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     KENTWOOD                30.93N 90.52W
05/01/2004                   TANGIPAHOA         LA   LAW ENFORCEMENT

            TWO POWER LINES DOWN REPORTED BY KENTWOOD POLICE.

0340 PM     TSTM WND GST     MCCOMB                  31.25N 90.47W
05/01/2004  40 MPH           PIKE               MS   LAW ENFORCEMENT

            STRONG WINDS REPORTED ESTIMATED TO BE 40 MPH.

&&

JV

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:40 PM CDTSpecial Marine WarningLIX65 min
May 1, 9:46 PM CDTSpecial Marine WarningLIX89 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.